Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Elko, NV

July 9, 2014Eureka County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 9, 2014, 2:17 PM PDT for Eureka County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 2:17 PM PDT (21:17 UTC)
Expired
Jul 9, 2014, 5:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Eureka County, NV

The radar

The Elko radar (KLRX), 82 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WGUS55 KLKN 092117
FFWLKN
NVC011-100015-
/O.NEW.KLKN.FF.W.0001.140709T2117Z-140710T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
217 PM PDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA...

* UNTIL 515 PM PDT

* AT 209 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...CORTEZ BEOWAWE ROAD IN EUREKA 
COUNTY.

NATIONAL WEATHER SERVICE RADAR INDICATED UP TO 2 INCHES OF RAIN HAS 
FALLEN WEST OF STATE ROUTE 278...ALONG THE CORTEZ BEOWAWE 
ROAD...WITH AN ADDITIONAL .50 INCH OF RAIN EXPECTED OVER THE NEXT 
HOUR. DIRT AND GRAVEL ROADS COULD EASILY WASHOUT IN THESE AREAS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE 
WASH...WILLOW CREEK...SOUTH FORK WILLOW CREEK...NORTH FORK
WILLOW CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4012 11653 4024 11616 3996 11619 3992 11649

$$

DD
2 follow-up statements
098 
WGUS75 KLKN 092246
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
346 PM PDT WED JUL 9 2014

NVC011-100015-
/O.CON.KLKN.FF.W.0001.000000T0000Z-140710T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-
346 PM PDT WED JUL 9 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
CENTRAL EUREKA COUNTY...

LOCATIONS NEAR THE PATCH OF FLASH FLOODING INCLUDE...CORTEZ BEOWAWE 
ROAD AND US HIGHWAY 278 NEAR PINE VALLEY IN EUREKA COUNTY 

AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS WHICH WILL CONTINUE TO PRODUCE MINOR FLOODING OVER 
THE WARNED AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO A QUARTER OF AN INCH ARE 
POSSIBLE THROUGH THE AFTERNOON HOURS.

&&

LAT...LON 4012 11653 4024 11616 3996 11619 3992 11649

$$

RLC
416 
WGUS75 KLKN 100015
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
515 PM PDT WED JUL 9 2014

NVC011-100023-
/O.EXP.KLKN.FF.W.0001.000000T0000Z-140710T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-
515 PM PDT WED JUL 9 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR CENTRAL
EUREKA COUNTY...

HEAVY RAINS HAVE SUBSIDED OVER THE WARNING AREA...THEREFORE THE 
FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. WATER PONDING ALONG 
THE CORTEZ BEOWAWE ROAD AND STATE ROUTE 278 NEAR PINE VALLEY IN 
EUREKA COUNTY IS STILL POSSIBLE. PLEASE USE CAUTION IF DRIVING ON 
THESE ROADS THIS AFTERNOON. 

&&

LAT...LON 4012 11653 4024 11616 3996 11619 3992 11649

$$

RLC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:55 AM PDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jul 9, 2:55 AM PDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
255 AM PDT WED JUL 9 2014

.SYNOPSIS...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
TODAY THROUGH THURSDAY BEFORE STARTING TO MOVE NORTH AND DECREASE
FRIDAY THROUGH THE WEEKEND. MONSOON MOISTURE WILL CAUSE SOME
STORMS TO PRODUCE LOCALIZED FLOODING THROUGH WEDNESDAY
NIGHT...MAINLY SOUTH OF INTERSTATE 80. MOST STORMS WILL BE
WET...BUT ISOLATED STORMS MAY PRODUCE SOME DRY LIGHTNING AWAY FROM
THE RAIN SHOWERS.

&&

.SHORT TERM...TODAY THROUGH THURSDAY EVENING. MODELS AGREE ON
PLACEMENT AND ORIENTATION OF FLOW AROUND FOUR CORNERS HIGH THROUGH
THE SHORT TERM. BOTTOM LINE IS INCREASED FLOW OF MONSOON MOISTURE
INTO THE STATE AND RISING BOUNDARY LAYER DEW POINTS SOUTH OF
INTERSTATE 80. PW'S INCREASE TO OVER AN INCH IN MOST AREAS.
THIS...COUPLED WITH WEAK STEERING WINDS AND SUFFICIENTLY HIGH
INSTABILITY...WILL CREATE THE POTENTIAL FOR FLASH FLOODING OVER
SOUTHERN AREAS. WILL ISSUE FLASH FLOOD WATCH FROM 18Z WEDNESDAY
THROUGH 06Z THURSDAY. CONFIDENCE IS ABOUT 60% THAT THIS WILL BE
WARRANTED...FRANKLY. THERE IS A STRONG TENDENCY TO ERR ON THE SIDE
OF CAUTION ON THIS. FEELING IS THAT SOME STORMS WILL PRODUCE
NARROW RAIN SHAFTS WHICH WILL QUALIFY AS HEAVY AND PRODUCE
EXTREMELY LOCALIZED FLOODING. WHILE MOST STORMS WILL QUALITY AS AT
LEAST WET-ISH...ISOLATED DRY ONE WILL OCCUR. IN ADDITION...WITH
NARROW RAIN CORES...SOME LIGHTNING IS BOUND TO STRIKE OUTSIDE THE
RAIN CORES AND QUALIFY AS "DRY" EVEN IN A WET STORM ENVIRONMENT.
EXPECTING OVERALL LIGHTER WINDS WITH SURFACE TROUGH EXTENDING FROM
NORTHEAST NEVADA TO WEST CENTRAL NEVADA BUT ANY OUTFLOW WINDS WILL
APPROACH 50 MPH.

FLY IN THE OINTMENT...CLOUDS. WITH SUCH HIGH MOISTURE AND
AVAILABLE LIFT IN THE FORM OF SURFACE CONVERGENCE AND ABOVE NORMAL
HEAT...WE MAY GET TOO MANY CLOUDS TO ALLOW MUCH ORGANIZED
CONVECTION. AM BANKING ON SUFFICIENT BREAKS IN THE OVERCAST OR
BROKEN CEILING TO ALLOW INSOLATION TO DRIVE UP CONVECTIVE
ELEMENTS.

DEPENDING ON THE ACTUAL RAIN RECEIVED TODAY AND TONIGHT...WILL
NEED TO TAKE SUBSEQUENTLY CLOSE LOOK AT THURSDAY FOR POSSIBLE
FLOOD WATCH AGAIN.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. AT THE START OF THE
PERIOD...A SHORTWAVE ALONG THE WEST COAST WILL BE LIFTING
NORTHWARD. THIS SHORTWAVE WILL BE THE BEGINNING OF THE END FOR THE
MOISTURE SURGE...AS DRIER AIR WILL BEGIN TO FILTER INTO THE AREA
BEHIND IT STARTING FRIDAY. EVEN THOUGH THE FLOW WILL REMAIN
SOUTHERLY FRIDAY AND SATURDAY...THE TRAJECTORY OF THE AIR WILL BE
FROM THE STABLE EASTERN PACIFIC...WHERE MOISTURE DURING THE WARM
SEASON IS RATHER LIMITED DUE TO THE COOL STABLE AIR MASSES WHICH
DOMINATE THIS SOURCE REGION. THUS...THUNDERSTORM COVERAGE WILL
DECREASE FRIDAY AND SATURDAY...WITH PW'S FALLING BELOW 1/2 INCH
ACROSS MUCH OF THE AREA. HOWEVER...RIDGING WILL REMAIN IN OVERALL
CONTROL AND TEMPERATURES WILL REMAIN ABOVE NORMAL. AS THE RIDGE OF
HIGH PRESSURE BUILDS BACK TOWARD THE GREAT BASIN BY SUNDAY...HIGHS
MAY CRACK THE CENTURY MARK ACROSS MANY VALLEYS ONCE AGAIN...BUT
THUNDERSTORM COVERAGE SHOULD NOT INCREASE UNTIL THE HIGH CENTER
SHIFTS BACK TO THE EAST A BIT BY MONDAY WHICH SHOULD ALLOW MONSOON
MOISTURE TO START STREAMING BACK INTO OUR AREA AGAIN. THIS LOOKS
LIKE IT MAY BE SHORT-LIVED HOWEVER...AS BY TUESDAY A SHORTWAVE
PUSHING ALMOST DUE SOUTH FROM CANADA WILL PUSH THE RIDGE BACK TO
THE SOUTH AND BRING A DRIER NORTHERLY FLOW INTO THE AREA
ESPECIALLY NORTH OF HIGHWAY 50. RCM

&&

.AVIATION...VFR CIGS AND VIS SHOULD PREDOMINATE. WINDS OUTSIDE OF
THUNDERSTORMS WILL NOT BE PARTICULARLY STRONG OR GUSTY.
HOWEVER...AFTER APPROXIMATELY 17Z THUNDERSTORM COVERAGE WILL GROW
SIGNIFICANTLY ACROSS THE ENTIRE FORECAST AREA WITH MULTIPLE
INDIVIDUAL STORMS POTENTIALLY IMPACTING EACH TERMINAL. ANY STORM
MAY BRING GUSTS TO 45 KNOTS AND MVFR CIGS AND VIS FOR A SHORT
TIME. STORM COVERAGE SHOULD WANE AFTER SUNSET. RCM

&&

.FIRE WEATHER...WET STORM ENVIRONMENT THANKS TO MONSOON FLOW OVER
STATE. A FLASH FLOOD WATCH IS IN EFFECT FROM 18Z WEDNESDAY MORNING
THROUGH 06Z THURSDAY FOR WHITE PINE...NORTHERN NYE...AND THE
SOUTHERN HALF OF LANDER/EUREKA COUNTIES. STORMS NORTH OF THIS WILL
BE ON THE WET SIDE BUT LIKELY LESS NUMEROUS AND CONTAIN LESS
MOISTURE. NOTE...ALTHOUGH THE STORMS ARE DESIGNATED WET...THEIR
RAIN CORES WILL BE NARROW AND SO LIGHTNING WILL STRIKE OUTSIDE
THOSE CORES AND SO ISOLATED DRY STRIKES WILL BE INEVITABLE.
ENVIRONMENTAL WINDS WILL BE ON THE LIGHT SIDE...BUT THUNDERSTORM
OUTFLOWS WILL APPROACH 50 MPH FROM ERRATIC DIRECTIONS. BY LATER
THURSDAY AND FRIDAY...STORM COVERAGE WILL MOVE TO NORTHERN NEVADA
AND DECREASE IN INTENSITY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH 11 PM PDT
THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE
COUNTY... SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY...WHITE PINE COUNTY.

&&

98/93/93/98

In the hours before

Special weather statement, Jul 9, 12:05 PM PDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1205 PM PDT WED JUL 9 2014

NVZ033-035-039-092000-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
1205 PM PDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
EXTREME SOUTHEASTERN ELKO COUNTIES UNTIL 100 PM PDT...

AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF LAGES JUNCTION...MOVING NORTH AT
10 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE LAGES FIRE FROM 1210 PM
PDT TO 100 PM PDT. WIND GUSTS UP TO 40 TO 50 MPH FROM THE EAST IS
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LAGES JUNCTION...
   LAGES FIRE SITE...

&&

LAT...LON 4005 11465 4025 11443 4005 11425 3997 11433
      3993 11444
TIME...MOT...LOC 1903Z 163DEG 10KT 4005 11441

JRM
Special weather statement, Jul 9, 12:29 PM PDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1229 PM PDT WED JUL 9 2014

NVZ035-092015-
WHITE PINE COUNTY NV-
1229 PM PDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE COUNTY UNTIL
115 PM PDT...

AT 1225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PINTO SUMMIT...MOVING
NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PANCAKE SUMMIT...
   HIGHWAY 50 WEST OF PANCAKE SUMMIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3944 11590 3949 11567 3932 11570 3929 11589
TIME...MOT...LOC 1929Z 179DEG 5KT 3937 11581

JRM
Special weather statement, Jul 9, 12:57 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1257 PM PDT WED JUL 9 2014

NVZ037-092030-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1257 PM PDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 130
PM PDT...

AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF DIAMOND VALLEY...MOVING
NORTH AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND WILL FILL
ROADSIDE DITCHES AND SMALL STREAMS WITH WATER.

* LOCATIONS IMPACTED INCLUDE...
   GARDEN PASS...
   DIAMOND VALLEY...
   STATE ROUTE 278 FROM GARDEN PASS TO DIAMOND VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3986 11624 3985 11603 3961 11604 3962 11623
TIME...MOT...LOC 1955Z 180DEG 6KT 3975 11613

JRM
Special weather statement, Jul 9, 1:33 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
133 PM PDT WED JUL 9 2014

NVZ035-092130-
WHITE PINE COUNTY NV-
133 PM PDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE COUNTY UNTIL
230 PM PDT...

AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LAGES JUNCTION...MOVING
NORTHEAST AT 10 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE LAGES FIRE THROUGH 130 PM
PDT. WIND GUSTS UP TO 50 MPH FROM VARIABLE DIRECTIONS ARE EXPECTED.
VERY HEAVY RAINFALL...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING
IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   LAGES JUNCTION...
   LAGES FIRE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4012 11468 4011 11439 3985 11460 3986 11472
TIME...MOT...LOC 2031Z 206DEG 7KT 3997 11462

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:34 AM PDTFlash Flood WatchLKNElko, Eureka, Lander, Nye, White Pine17 hr
Jul 9, 12:05 PM PDTSpecial Weather StatementLKN55 min
Jul 9, 12:29 PM PDTSpecial Weather StatementLKN46 min
Jul 9, 12:57 PM PDTSpecial Weather StatementLKNEureka33 min
Jul 9, 1:29 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Jul 9, 1:33 PM PDTSpecial Weather StatementLKN57 min
Jul 9, 3:44 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.